Purpose: To describe the frequency and pattern of drug errors in clinical anesthesia, and to evaluate whether a change to colour coded syringe labels, along with education, could reduce the problem of drug errors.
Methods: We prospectively recorded anesthesia-related information from all anesthetic cases for 36 mo, totally 55,426 procedures. Intraoperative problems, including drug errors, were recorded. After eighteen months we changed to colour coded syringe labels, and the effect of this change and education on drug errors was assessed. Errors were divided into four groups: syringe swap, ampoule swap, other 'wrong drug' errors, and wrong dose errors. The problems were graded into four levels, according to severity.
Results: A drug error was recorded in 63 cases (0.11%). There were 28 syringe swaps, and muscle relaxants were erroneously given in 15. There were nine ampoule swaps. There were eight 'other wrong drug' cases, and 18 cases where a wrong dose of the correct drug was given. Three of the drug errors were classified as serious, and 27 were of moderate severity. We found no differences between the two periods except for decreased number of ampoule swaps (P = 0.04).
Conclusion: Drug errors are uncommon, and represent a small part of anesthesia problems but still have the potential for serious morbidity. Syringe swaps occurred most often between syringes of equal size, and were not eliminated by colour coding of labels. As muscle relaxant drugs are most commonly involved, and can cause lasting morbidity, special preventive measures should be taken for this group of drugs.